Illinois, 2017

Flash Flood and Hail in Illinois, November 18, 2017

November 18, 2017 · NWS ILX · 3 events in 3 counties and zones

A slow-moving frontal boundary triggered strong thunderstorms across portions of central Illinois on November 18th. 5 and isolated flash flooding in a corridor from Schuyler County eastward to Vermilion County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A slow-moving frontal boundary triggered strong thunderstorms across portions of central Illinois on November 18th. Training cells resulted in heavy rainfall of 1.5 to 2.5 and isolated flash flooding in a corridor from Schuyler County eastward to Vermilion County. In addition, a few of the cells produced hail as large as nickels.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Nov 18, 5:58 AM CST, 3 hours 17 minutes earlier.

Area forecast discussion, Nov 18, 5:58 AM CST, 3 hours 17 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
558 AM CST Sat Nov 18 2017

.SHORT TERM...(Today and tonight)
ISSUED AT 345 AM CST Sat Nov 18 2017

09Z/3 am surface map shows a 993 mb low pressure deepening along
the KS/MO border with a frontal boundary extending ne across the
IL river valley. An area of showers and isolated thunderstorms was
north of I-72 and lifting ENE. Temperatures ranged from around 50F
along and nw of the IL river, to the lower 60s in southeast IL
from Pittsfield to Effingham to Lawrenceville south. Breezy south
winds se of I-55 were gusting in the 20s and bringing in the
milder/moist air mass with dewpoints in the low to mid 50s.

Will expand the wind advisory another row of counties northward
today with sustained winds of 25-30 mph and gusts of 40-45 mph
expected with strongest winds (nw) behind the cold front from 11
am to 5 pm. Wind advisory is in effect from 8 am to 9 pm today,
though strongest winds will be from late morning through sunset.
Models deepen surface low pressure ENE to 989 mb over ne IN by
18Z/noon, and 985 mb over Lake Erie by 00Z/6 pm and pulls cold
front from the IL river southeast through Lawrenceville early
this afternoon. Showers will continue to become more widespread as
deepening low pressure moves across area during this morning,
with thunderstorms also possible. SPC day1 outlook has marginal
risk se of Knox, Stark and Marshall counties, with a slight risk
of severe storms from Terre Haute to Flora se mainly during late
morning into early afternoon with passage of cold front. There is
a 5% risk of large hail and damaging winds gusts in marginal risk
area, while slight risk area in southeast IL has 15% risk of
damaging wind gusts and 2% risk of tornadoes. Rainfall amounts
average from a half to 1 inch today with highest amounts ne CWA.
Highs today range from around 50F from IL river nw early this
morning, to the mid to upper 60s in southeast IL from I-70 south.
Temperatures will fall behind the cold front, reaching 35-45F from
nw to se by sunset.

Will see rain mix with or change to light snow showers during the
afternoon northern CWA but no accumulations expected. Shower
chances linger east of I-57 early this evening, then dry rest of
the night as nw winds remain gusty through the night, strongest
during the 1st part of the evening when wind advisory is still in
effect. Much colder lows in the mid to upper 20s overnight, with
Lawrenceville near 30F.

.LONG TERM...(Sunday through Friday)
ISSUED AT 345 AM CST Sat Nov 18 2017

A quiet weather pattern expected during this time frame as dry
conditions return. Strong 980 mb surface low pressure will lift
over the St Lawrence Seaway during Sunday, while 1028 mb high
pressure settles into Texas and ridges into IL by Sunday
afternoon. This should lighten WNW winds to around 10 mph during
Sunday with return of sunshine as skies clear during overnight.
Highs Sunday only 35-40F and lows Sunday night of 25-30F.

Surface ridge over Texas settles over the TN river valley by
Monday morning and return ssw winds to moderate temperatures to
50-55F on Monday with mostly sunny skies. A dry cold front moves
se across CWA on Tue and starts to bring in cooler air especially
over the IL river valley where highs in the mid to upper 40s.
Milder 50-55F from Lincoln southeast. Lows back in the low to mid
20s on Tue and Wed night with highs on Wed in the mid to upper
30s as another area of high pressure settles over IL by sunset Wed.
A weather system moves into the upper Midwest and Great Lakes
region on Friday keeping its precipitation north of central IL
then. Highs in the lower 40s Thu moderate back to the upper 40s
and lower 50s on Friday.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 558 AM CST Sat Nov 18 2017

12Z/6 am surface map shows 993 mb low pressure over central MO
with a frontal boundary extending ne along I-55 in central IL.
Numerous showers and scattered thunderstorms to continue this
morning over central IL as a strong cold front pushes se of DEC
and CMI around 15Z/9 am and to I-70 by 18Z/noon as low pressure
deepens to 989 mb over northeast IN. IFR to MVFR conditions to
occur into the afternoon with showers diminishing from nw to se
between 21-24Z. Breezy south winds gusting to 18-24 kts along I-72
early this morning will turn NW during mid/late morning and
increase to 18-23 kts with gusts in the 30s late morning into
early evening. MVFR clouds to scattered out during early/mid
evening as brisk nw winds gradually diminish to 10-15 kts and
gusts to around 20 kts overnight.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 9 PM CST this evening for ILZ040>057-061>063-
066>068-071>073.

&&

SHORT TERM...07
LONG TERM...07
AVIATION...07
Hazardous weather outlook, Nov 18, 5:38 AM CST, 3 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
538 AM CST Sat Nov 18 2017

ILZ027>031-036>038-191200-
Fulton-Knox-Marshall-McLean-Peoria-Stark-Tazewell-Woodford-
538 AM CST Sat Nov 18 2017

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...TODAY AND TONIGHT...

Showers and thunderstorms will be possible this morning, but
severe weather is not anticipated at this time. Northwest winds
will be brisk from this morning through afternoon, with gusts of
30-40 mph possible.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ040>057-061>063-066-067-071-191200-
Cass-Champaign-Christian-Clark-Clay-Coles-Cumberland-De Witt-
Douglas-Edgar-Effingham-Jasper-Logan-Macon-Mason-Menard-Morgan-
Moultrie-Piatt-Sangamon-Schuyler-Scott-Shelby-Vermilion-
538 AM CST Sat Nov 18 2017

...WIND ADVISORY IN EFFECT UNTIL 9 PM CST THIS EVENING...

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois, southeast Illinois and west
central Illinois.

.DAY ONE...TODAY AND TONIGHT...

Showers and thunderstorms are expected across central and eastern
Illinois this morning, ahead of a cold front. There is a marginal
risk that some of the storms could become severe, with damaging
winds and small hail the main threats. South winds could gust to
around 30 mph this morning. After the cold front passes, northwest
winds will be strong this afternoon into early evening, with
gusts of 35 to 45 mph possible.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ068-072-073-191200-
Crawford-Lawrence-Richland-
538 AM CST Sat Nov 18 2017

...WIND ADVISORY IN EFFECT UNTIL 9 PM CST THIS EVENING...

This Hazardous Weather Outlook is for portions of southeast
Illinois.

.DAY ONE...TODAY AND TONIGHT...

Showers and thunderstorms are expected across southeast Illinois
this morning, ahead of a cold front. There is a slight risk that
some of the storms could become severe, with damaging winds and
small hail being the main threats. An isolated tornado is also
possible. South winds could gust to around 30 mph this morning.
After the cold front passes later this morning, northwest winds
will be strong this afternoon into early evening, with gusts of 35
to 45 mph possible.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible later this morning.

Auten

In the hours before

Special weather statement, Nov 18, 7:20 AM CST, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Lincoln IL
720 AM CST SAT NOV 18 2017

ILZ037-038-042-043-181400-
Logan-Tazewell-McLean-De Witt-
720 AM CST SAT NOV 18 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LOGAN...NORTHWESTERN DE
WITT...SOUTHEASTERN TAZEWELL AND SOUTHWESTERN MCLEAN COUNTIES UNTIL
800 AM CST...

At 720 AM CST, Doppler radar was tracking a strong thunderstorm over
Emden, or 12 miles northeast of Mason City, moving east at 55 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Bloomington, Normal, Le Roy, Heyworth, Atlanta, Delavan, Minier,
Danvers, Downs, Hopedale, McLean, Stanford, Wapella, Emden, Towanda,
Waynesville, Armington, Hartsburg, Lawndale and Shirley.

This includes the following highways...
 Interstate 155 between mile markers 3 and 18.
 Interstate 39 between mile markers 0 and 4.
 Interstate 55 between mile markers 135 and 175.
 Interstate 74 between mile markers 123 and 152.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Lincoln.

&&

LAT...LON 4020 8957 4037 8961 4065 8884 4024 8870
TIME...MOT...LOC 1320Z 253DEG 46KT 4031 8951

Auten
Local storm report, Nov 18, 8:04 AM CST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
804 AM CST SAT NOV 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0751 AM     HAIL             HEYWORTH                40.31N 88.98W
11/18/2017  M0.50 INCH       MCLEAN             IL   COCORAHS

&&

25
Local storm report, Nov 18, 8:19 AM CST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
819 AM CST SAT NOV 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       2 NNW SHIRLEY           40.44N 89.05W
11/18/2017  M1.42 INCH       MCLEAN             IL   NWS EMPLOYEE

            STORM TOTAL SO FAR

&&

25
Local storm report, Nov 18, 8:25 AM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
825 AM CST SAT NOV 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 AM     HEAVY RAIN       3 NE BLOOMINGTON        40.51N 88.93W
11/18/2017  M1.55 INCH       MCLEAN             IL   NWS EMPLOYEE

&&

25
Local storm report, Nov 18, 9:04 AM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
904 AM CST SAT NOV 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       1 N MACKINAW            40.55N 89.36W
11/18/2017  M1.37 INCH       TAZEWELL           IL   CO-OP OBSERVER

&&

25
Local storm report, Nov 18, 9:15 AM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
915 AM CST SAT NOV 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0858 AM     HEAVY RAIN       2 NNE ARROWSMITH        40.48N 88.62W
11/18/2017  M2.38 INCH       MCLEAN             IL   COCORAHS

            STILL RAINING

0900 AM     HEAVY RAIN       3 NE BLOOMINGTON        40.51N 88.93W
11/18/2017  M1.75 INCH       MCLEAN             IL   NWS EMPLOYEE

0900 AM     HEAVY RAIN       2 E BLOOMINGTON         40.48N 88.94W
11/18/2017  M1.65 INCH       MCLEAN             IL   MESONET

&&

25

The radar

The Chicago radar (KLOT), 131 km away, was scanning. The volume nearest the first event began at 15:15 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 flash flood. Local standard time, as filed.

Hail, Vermilion

When
November 18, 9:15 AM CST to 9:20 AM CST
Where
Vermilion County, Hoopeston
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
40.470, -87.670

Flash Flood, McLean

When
November 18, 9:24 AM CST to 11:24 AM CST
Where
McLean County, 1.53 mi NW of Le Roy to 2.1 mi WNW of Le Roy
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.364, -88.792

Thunderstorms producing excessive rainfall rates dropped around 2 inches of rain in Leroy in a short amount of time. As a result, over one foot of water was flowing across Route 150.

Hail, Clay

When
November 18, 12:16 PM CST to 12:21 PM CST
Where
Clay County, Flora
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
38.670, -88.480

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2017Every state in 2017This day in weather historyWarnings in Illinois, November 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 724197, 724198, 724196.